Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 30, NWS Aberdeen, SD

August 19, 2005Day County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 19, 2005, 5:19 AM CDT for Day County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 5:19 AM CDT (10:19 UTC)
Expired
Aug 19, 2005, 5:45 AM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 191019
TORABR
SDC037-191045-
/O.NEW.KABR.TO.W.0030.050819T1019Z-050819T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES   
NORTHWEST OF BRISTOL..MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  WEBSTER AROUND 530 AM CDT
  WAUBAY WILDLIFE REFUGE...GRENVILLE AROUND 540 AM CDT
  WAUBAY AROUND 545 AM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4546 9784 4528 9783 4529 9722 4550 9724

$$
KEEFE
2 follow-up statements
000 
WWUS53 KABR 191034
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT FRI AUG 19 2005

SDC037-191045-
/O.CON.KABR.TO.W.0030.000000T0000Z-050819T1045Z/
DAY SD-
534 AM CDT FRI AUG 19 2005

...A TORNADO WARNING CONTINUES FOR DAY COUNTY UNTIL 545 AM CDT...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO..  THIS DANGEROUS
STORM WAS LOCATED 6 MILES NORTHWEST OF WEBSTER...AND MOVING EAST AT
40 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR WEBSTER BY 540 AM CDT.
  6 MILES SOUTHWEST OF WAUBAY WILDLIFE REFUGE BY 545 AM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4546 9784 4528 9783 4529 9722 4550 9724

$$
KEEFE
000 
WWUS53 KABR 191043
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 AM CDT FRI AUG 19 2005

SDC037-191054-
/O.EXP.KABR.TO.W.0030.000000T0000Z-050819T1045Z/
DAY SD-
544 AM CDT FRI AUG 19 2005

...THE TORNADO WARNING FOR DAY COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 542 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4546 9784 4528 9783 4529 9722 4550 9724

$$
KEEFE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:45 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 19, 3:45 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT FRI AUG 19 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
MAIN FOCUS IN THE SHORT TERM IS ON PRECIPITATION TODAY AND TONIGHT.
LARGE UPPER TROUGH CURRENTLY SLIDING ACROSS SOUTHERN CANADA...WITH
AN ASSOCIATED COLD FRONT TO DROP SOUTH THROUGH THE CWA TODAY. MODEL
IN GOOD AGREEMENT WITH EACH OTHER...SHOWING THIS DEEP UPPER TROUGH
SHOVING EAST INTO THE GREAT LAKES REGION BY MIDDAY SATURDAY. MODELS
TRENDING TOWARD A WEAKER SOLUTION WITH THIS SYSTEM TODAY...SO HAVE
DECREASED POPS SOMEWHAT ACROSS THE CWA. STILL LOOKS LIKE A DECENT
SYSTEM...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY SHOWING
UP ON RADAR ACROSS MUCH OF THE CENTRAL DAKOTAS. EXPECT AREA OF
PRECIPITATION TO CONTINUE TO PROGRESS EASTWARD THIS MORNING AS THE
FRONT SLIDES TO THE SOUTH AND EAST. GFS SHOWING THE SYSTEM EXITING
SLIGHTLY FASTER THAN IN PREVIOUS RUNS...ALONG WITH THE BETTER LIFT
KEEPING JUST TO THE NORTH ACROSS SOUTHEASTERN NORTH DAKOTA.
THEREFORE HAVE DECREASED SOME OF THE POPS ACROSS THE WESTERN CWA
THIS MORNING AND NEAR KATY WITH THE MAJORITY OF THE -TRW KEEPING TO
THE NORTH OF THAT AREA. ANTICIPATE MOST OF THE PRECIP HAVING MOVED
OFF TO THE EAST BY MID AFTERNOON...WITH A SECONDARY SHORTWAVE
PUSHING THROUGH THE AREA THIS EVENING. THEREFORE LEFT THE SLIGHT
CHANCE POPS FOR LATER TODAY AND TONIGHT WITH AN AREA OF WEAK UVM
SHOWING UP WITH THIS WAVE. NAM AND GFS MODELS DIFFER SOMEWHAT IN THE
TEMPERATURES FIELDS OVER THE NEXT FEW DAYS. NAM LOOKING SIMILAR TO
PREVIOUS RUNS OF BOTH THE GFS AND NAM...WITH H85 TEMPS DROPPING INTO
THE SINGLE DIGITS BY SATURDAY INTO SATURDAY NIGHT. LATEST GFS NOW
SHOWING A WARMER SOLUTION WITH H85 TEMPS ONLY DROPPING INTO THE MID
TEENS. KEPT TEMPERATURES GRIDS BASICALLY WHERE THEY WERE AT WITH THE
COOLER NAM SOLUTION...BUT WILL MONITOR FOR POSSIBILITY OF THE WARMER
GFS SOLUTION. OTHERWISE A LARGE UPPER RIDGE BUILDS INTO THE REGION
THROUGH THE WEEKEND...WITH DRY CONDITIONS EXPECTED AND A WARMING
TREND SUNDAY INTO THE BEGINNING OF NEXT WEEK.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED RANGE OPENS WITH HIGH PRESSURE OVER THE REGION AT THE
SURFACE AND ALOFT. THE SURFACE HIGH MOVES TO THE EAST AS AN H5 UPPER
TROUGH MOVES OVER THE ROCKIES AND PUSHES A SURFACE REFLECTION OUT
ONTO THE PLAINS TUESDAY THROUGH THURSDAY.  THERE REMAINS SOME MODEL
DIFFERENCES BUT SEE NO REASON TO CHANGE GOING FORECAST AT THIS
TIME.  WITH LATER RUNS AND BETTER AGREEMENT EXPECT THE TIME OF THE
STORMS CAN BE RESOLVED BETTER THAN NOW.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:17 PM CDTSevere Thunderstorm WarningABRPotter28 min
Aug 18, 7:23 PM CDTSevere Thunderstorm WarningABREdmunds14 min
Aug 19, 1:00 AM CDTSevere Thunderstorm WarningABRBrown18 min
Aug 19, 5:08 AM CDTFlash Flood WarningABRBrown, Day, Marshall, Roberts4 hr
Aug 19, 5:37 AM CDTTornado WarningABRMarshall23 min
Aug 19, 5:54 AM CDTSevere Thunderstorm WarningABRRoberts33 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.